Interaction between MDMA and Ritonavir (Norvir)
My boyfriend, Philip K., died on 6th October 1996. Following an autopsy and toxicological investigations, the cause of death was shown to be an overdose of MDMA, the main chemical ingredient of Ecstasy.
Although I was confident that Philip had only taken two and a half tablets, Phil was found to have 4.56 mg/L of MDMA in his blood. Plasma levels of this magnitude would be consistent with Phil having taken 22 tablets. Phil had used some of the same ecstasy tablets, with no ill effects, a few weeks earlier whilst on holiday. However, since returning from holiday, Phil had started on combination therapy and was taking Ritonavir (Norvir), a protease inhibitor produced by Abbott Laboratories, and I suspected that the high level of MDMA was the result of the effect of Ritonavir on his body's ability to metabolise MDMA. I pressed for this to be investigated further in order that any reoccurrence of the tragedy be avoided.
I sought the assistance of the Terrence Higgins Trust, who supplied legal representation, and in November I had the original inquest adjourned in order that further investigations be carried out.
Early this year, Abbott wrote to me and acknowledged that the interaction was theoretically possible and would - under normal circumstances - produce an increase of about three-fold in the levels of MDMA in the blood-stream.
I felt that if an interaction existed, that the best way to warn patients was at the point of prescription - perhaps on the patient info sheet - rather than leaving it to chance by leaving it to word-of-mouth or dependent upon the user having read this or that magazine.
Although Abbott Laboratories were willing to send out details of the danger to physicians - if following a request from their patient they contacted Abbott and asked for them - and despite pressure in the UK, the USA and elsewhere, they refused to make an unsolicited announcement for fear that this would be construed as an endorsement of the use of illegal drugs.
We felt that this was insufficient as this, of course, relied upon the patient admitting recreational-drug use and asking the doctor first. We had tried to publicise the interaction as much as we could and hoped that the Coroner's verdict would raise awareness further and maybe force Abbott Laboratories to include a warning on the drug packaging.
During Phil's inquest, (25th July and 15th October 1997) evidence was given by expert witnesses (including Dr. John Henry - late of Guy's Poisons Unit - UK's leading expert on Ecstasy)
The Court heard evidence, from Dr. Erica Allason-Jones (HIV Consultant - Bloomsbury Clinic UCLH) regarding Philip's health (which was good) at the time of his death, with particular reference to his recent Liver-Function-Tests. It was shown that although these had been abnormal during the previous two years, and were still high, they were in fact better than when Phil had last used ecstasy, and would not therefore be responsible for any sudden inability on Phil's part to metabolise MDMA.
Interaction and Window of Danger
After examining the evidence given, and following discussions with Abbott Laboratories (UK) the Coroner accepted that the interaction between Ritonavir and MDMA had resulted in a ten-fold increase in the levels of MDMA found in Philip's blood.
It was also noted that there was a period of particular danger immediately following the dosing-up schedule, when the CYP2D6 pathway in the liver which is responsible for metabolising both Ritonavir and ecstasy was almost completely blocked as it metabolised the Ritonavir. During this period, other substances using the pathway are left in the blood and could build up to potentially dangerous or fatal levels.
The Coroner told the court that she regretted the fact that she was forced by technicalities to return a verdict of 'death through non-dependent abuse of drugs'.
She commented that, having heard and read testimonies regarding Phil's nature and his reputations as a bit of a Mr. Sensible :)
Warning of Interaction
The Coroner felt that Patients deserve to be warned of specific dangers, and rejected the notion that to warn people of an interaction would be tantamount to encouraging illegal drug use, and that Abbott's latest offer to include a general statement in the technical information they gave out would be too vague and easily missed, being buried amongst a sea of information.
She said that she could see no reason at all why clear and specific wording should not be put on the drug packaging warning people of the interaction between Ritonavir and Ecstasy. Furthermore, on this point she would be reporting the case to the Committee on Safety of Medicines under Rule 43 of the Coroner's Rules for further action.
On this point, Professor Henry also intends to take the case further by researching the circumstances of Phil's death and will be writing up a paper on it for the BMJ.
-- Ritonavir Drug Interactions --
Heroin: a moderate decrease in heroin concentration (AUC decrease <=50%).
Methadone: a large increase in the concentration of methadone (AUC increase >3 fold) likely. A reduction in dose of >=50% is likely to be necessary. Methadone is metabolised by CYP3A, an isoform known to be potentially inhibited by Ritonavir.
Cocaine: Interaction unlikely (minimal change in AUC expected) because drug is metabolised by a pathway not known to be affected by ritonavir.
Amphetamine: an increase in concentration of 2-3 fold could be expected.
Ecstasy (MDMA methylenedioymethamphetamine): an increase in concentration of 2-3 fold at most. Demethylenation, the major pathway of MDMA metabolism in humans, is mediated by the isoform CYP2D6 which is inhibited only to a moderate extent by ritonavir. However, 3-10% of the Caucasian population are deficient of CYP2D6 isoform (poor metabolisers) and one would expect that a poor metaboliser taking MDMA may have considerably higher concentrations ( 5 to 10 fold) than an extensive metaboliser taking ritonavir in combination with MDMA (2 to 3 fold).
Dr. P. Kon, MRCP, AFPM
Senior Medical Advisor